HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that last night. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache before bed.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has connected tinnitus symptoms with countless medicines. But those rumors aren’t quite what you’d call well-founded.

It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medications result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:

  • Many medicines can affect your blood pressure, which also can affect tinnitus.
  • Tinnitus is a fairly common affliction. More than 20 million people suffer from chronic tinnitus. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Enough people will begin using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
  • It can be stressful to begin taking a new medication. Or, in some cases, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the entire experience, though the confusion between the two is rather understandable.

Which Medications Can Trigger Tinnitus?

There is a scientifically established connection between tinnitus and a few medicines.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (damaging to the ears) properties in some antibiotics. These powerful antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.

Medication For High Blood Pressure

When you have high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you might typically encounter.

Aspirin Can Cause Ringing in Your Ears

It is possible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Normally, high dosages are the significant issue. The dosages you would take for a headache or to treat heart disease aren’t often big enough to trigger tinnitus. But when you quit taking high dosages of aspirin, thankfully, the ringing tends to go away.

Consult Your Doctor

Tinnitus might be able to be caused by a couple of other unusual medications. And there are also some unusual medicine mixtures and interactions that might generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

You should also get checked if you start noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us